This article has been reviewed for accuracy by our peer review team which includes clinicians and medical professionals. Learn more about our peer review process.
Selective serotonin reuptake inhibitors — or SSRIs — can be an incredible help for people diagnosed with depression. They’re also considered very safe, with little potential for abuse because of their long-term effects. But while this is true, just like with other drugs, taking SSRIs isn’t completely risk-free. When a person stops taking the drugs, they may experience a sort of withdrawal called SSRI discontinuation syndrome.
In this piece, we’ll look at this little-known side effect of going off antidepressants. We’ll explore why it occurs and how to manage the process in the healthiest way possible.
Defining SSRI Discontinuation Syndrome
SSRI discontinuation syndrome is a specific type of substance withdrawal that can occur when ceasing the use of antidepressant drugs. Antidepressants are very commonly prescribed for depression, chronic anxiety and a range of other mental health conditions. They’re known to be very effective.
So, why does this syndrome occur? The answer may be that SSRIs are often used much longer than recommended. Originally, SSRIs were formulated to be used for no more than a few months. Now, the recommendation is that when a person is feeling better for six months, SSRI use should be gradually discontinued.
Still, many people take them for years, deepening their dependence on the medication to feel normal. When this occurs, the body responds harshly when it stops feeling the influence of the drug.
Symptoms of SSRI Withdrawal
There are several symptoms of SSRI discontinuation syndrome that cause it to resemble withdrawal from other substances.
- Fever, chills and general flu-like symptoms
- Insomnia and difficulty sleeping through the night
- Nausea, vomiting and diarrhea
- Elevated feelings of stress, anxiety and arousal
- Vertigo, dizziness and light-headedness
- Numbness, shock-like sensations, rushing in the ears and vision problems
The Impact of Antidepressant Discontinuation Syndrome
There are two main reasons why SSRI discontinuation syndrome can be scary for a person to experience:
They Think They’re Experiencing a Relapse
Often, people are afraid to stop taking a drug because they think it’s solely responsible for the improvement in their condition. If this is true, then ceasing to take the medication would cause the condition to come back immediately.
But this represents a misunderstanding of how most medications are supposed to work. SSRIs and other drugs formulated to help treat mental health conditions are not fixing the condition. Instead, they’re repairing underlying deficiencies in the brain’s ability to regulate crucial chemicals like serotonin and dopamine.
They Don’t Know There’s a Risk to Stopping Their Medication
The risks of SSRIs are messaged in a way that can make this class of drugs seem harmless compared to others. People stop taking these drugs abruptly because they don’t think there’s a risk. Then they’re surprised when they feel physically sick without the chemical in their system.
While SSRIs do carry a lower risk of addiction than opioids or benzos, for example, no drug is 100% safe.
How to Mitigate the Syndrome
Understanding the potential side effects of lowering your dose is the first step in minimizing withdrawal complications. You can stay aware of how the change is affecting you and know when to seek urgent professional help.
The American Academy of Family Physicians recommends that practitioners follow simple guidelines with patients who are going off their prescribed antidepressants:
- Maintain a high index of suspicion. This means being aware of the risk. When it comes to navigating changes in the dosage of any prescribed medication, knowledge is key.
- Be alert to times when patients may need guidance. Your doctor should never allow you to just stop taking your medication. They should help you scale down your dose responsibly.
- Understand the difference between discontinuation syndrome and relapse. If you’re going off an SSRI, the other side can be scary. If you’re experiencing withdrawal, it may be easily confused with your depression returning.
- Use a tapering regimen when you discontinue medication. Especially when you’ve used a certain medication for more than just a few weeks, you shouldn’t stop using it abruptly. Your system may be more reliant on it than you realize.
Treat All Medications With the Respect They Deserve
Modern medicine has had a profound effect on the world and given many people the opportunity to live better lives. However, we still need to have a healthy respect for medications. To have the desired effects, prescribed drugs are often formulated to be extremely powerful. Therefore, anyone who uses medication should be cautious and aware of the potential risks and side effects.
As such, you should never take a prescription medication without the input of a trusted medical professional. If you want to change the dosage or stop a medication, you shouldn’t do so without consulting your doctor.
What to Do If You’re Afraid of Coming off an SSRI
It’s understandable to feel some hesitation about coming off your medication when you learn about SSRI withdrawal. Especially if you were told that these drugs had relatively low risk, it can come as a shock to hear about the possible symptoms.
If you’re anxious about the prospect of stopping your antidepressants, talk to your doctor or a professional counselor. There are ways to mitigate these symptoms that allow you to go off your medication in a responsible manner.
If you or a loved one are abusing SSRIs — using them without a prescription or not as prescribed — you need to get help. Contrary to what you may have been told about these drugs, you can become dependent on them. This is what causes SSRI discontinuation syndrome, and withdrawal may be more severe if you’ve abused these medications.
Get Help From the Experts at FHE Health
Most cases of SSRI discontinuation syndrome are mild. As long as you follow tapering instructions when you stop using your medication, the effects you’ll feel shouldn’t be severe. With this in mind, some people do need SSRI withdrawal treatment to make the process easier and more comfortable. To learn more about your options, call FHE Health at (833) 596-3502.